- PrintArticle Summary
- Signs, Symptoms, and Effects
- Withdrawal Timeline
- Medical Complications
- Find a Detox Center
Crystal methamphetamine, also referred to as crystal meth, is a potent psychostimulant that produces feelings of euphoria, increased alertness, loss of appetite, and increased attention and energy. Regular users build tolerance to crystal meth and require more of the drug to achieve the same effect, which can lead to dependence and withdrawal.1
Crystal meth withdrawal signs and symptoms include fatigue, long periods of sleep, depression, increased appetite, and paranoia. The withdrawal timeline begins a few hours after last use and can last for up to 2 weeks.
Stimulant withdrawal is typically less physically dangerous than withdrawal from some other substances, such as alcohol, opiates, and sedatives. However, methamphetamine withdrawal can produce seizures in some people. Other potential dangers include suicidal ideation and the risk of overdose upon relapse. 1–5 For these reasons, supervised medical detox may offer the safest method of withdrawal and recovery from meth addiction.
Signs, Symptoms, and Effects
Crystal meth withdrawal signs and symptoms can vary from person to person.
Methamphetamine alters the function of a number of neurotransmitters in the brain. Abrupt discontinuation of the substance can result in an array of withdrawal symptoms. Crystal meth withdrawal effects will occur in approximately 87% of long-term users.1
The most commonly reported crystal meth withdrawal signs and symptoms include:
- Extreme fatigue and exhaustion.
- Energy loss.
- Long periods of sleep.
- Lack of motivation.
- Difficulty concentrating.
- Intense drug cravings.
- Increased appetite.
- Decreased sexual pleasure.
- Anhedonia (inability to feel pleasure).
- Psychomotor retardation.
- Vivid, unpleasant dreams.
Crystal meth withdrawal signs and symptoms can vary from person to person. Many factors can affect the severity of symptoms. Some of these factors include:
- Duration of addiction.
- Amount used (higher doses typically produce more intense withdrawal symptoms).
- Polysubstance abuse (ex., abusing crystal meth with alcohol or heroin).
- Individual physiology.
- Co-occurring mental health or medical conditions.
Post-Acute Withdrawal Symptoms
Withdrawal symptoms include fatigue, depression, cravings, and long periods of sleep.
Post-acute withdrawal syndrome, also referred to as PAWS or protracted withdrawal, occurs when withdrawal symptoms persist longer than the initial withdrawal period. Acute withdrawal for psychostimulants such as methamphetamine typically only lasts around 1–2 weeks. But post-acute withdrawal symptoms may last much longer.
A research study conducted in 2007 showed that deficits in working memory, attention, problem-solving, planning, and other cognitive tasks were present well into methamphetamine addiction recovery, long after the initial withdrawal period had passed.4 Other human and animal studies have indicated the existence of protracted crystal meth withdrawal symptoms.
Mood disturbances may last up to a year, and those who have had methamphetamine-related psychosis in the past are at risk for further psychotic episodes even after quitting crystal meth.5
The crystal meth withdrawal timeline can vary from person to person. But the acute withdrawal symptoms last about 1–2 weeks, on average.4 Symptoms may begin as early as a few hours after the last dose and may gradually worsen over the next few days before beginning to improve.
A typical crystal meth withdrawal timeline may look something like this:
- Within a few hours after the last dose, depressed mood may begin to set in as the drug wears off.
- Approximately 1–3 days after the last dose, a person may begin to experience what’s called “the crash.” Symptoms of this include excessive sleepiness, irritability, and an increasingly negative mood or even depression, which typically lasts around 3–5 days. Other symptoms that may begin to appear during the first few days include increased appetite, drug cravings, psychomotor retardation or agitation, and vivid, unpleasant dreams.
- Around day 4, other symptoms of withdrawal may begin to occur, such as paranoia, inability to feel pleasure, and decreased sexual satisfaction.
- Typically, symptoms will gradually lessen and improve between days 7–14.2,4,5
The main concerns are depression, relapse, and overdose.
Most of the physical effects of crystal meth withdrawal are usually mild. Even though they may be uncomfortable, they are bearable and typically pose little risk, especially if detox is completed under medical supervision. The main concerns with crystal meth withdrawal are relapse, overdose, and depression.
Possible medical complications and risks may include:
- Risk of overdose upon relapse. Upon relapse, many people take their usual dose that was taken while using, which may be too high and cause an accidental overdose.
- Suicidal ideas.
- Dangerous behavior due to psychosis or paranoia.
- Driving impairment due to psychomotor retardation or agitation.
- Protracted withdrawal symptoms.1–5
Find a Detox Center
Relapse is most likely to occur in the first 7-14 days of abstinence when withdrawal symptoms are at their most severe.3 Detoxing safely and comfortably in a professional detox center can help minimize the risk relapse and other withdrawal complications. To learn more about detox centers near you, contact our recovery team by phone at 1-888-935-1318Who Answers?.
Read next: Crystal Meth Withdrawal Treatment
. Winslow, B.T., Voorhees, K.I., & Pehl, K.A. (2007). Methamphetamine Abuse. American Family Physician, 76 (8): 1169–1174.
. National Highway Traffic Safety Administration: Drug and Human Performance Fact Sheets. (n.d.). Methamphetamine (and Amphetamine).
. Zorick, T., Nestor, L., et al. (2011). Withdrawal Symptoms in Abstinent Methamphetamine-Dependent Subjects. Addiction, 105 (10): 1809–1818.
. Substance Abuse and Mental Health Services Administration. (2010). Substance Abuse Treatment Advisory: News for the Treatment Field. Protracted Withdrawal.
. Australian Government Department of Health. (2004). The Amphetamine Withdrawal Syndrome.